Approximation of degenerate parabolic systems by nondegenerate elliptic and parabolic systems. (English) Zbl 0894.65043

Existence of a weak solution is proved for a class of mixed Neumann-Dirichlet problems for a degenerate parabolic system of partial differential equations. The proof is based on a temporal discretization which produces a nondegenerate elliptic system at each time step. It is also shown that if the weak solution is a unique function \(u\), then it is possible to construct a sequence of nondegenerate parabolic systems for which the weak solutions converge to \(u\).


65M20 Method of lines for initial value and initial-boundary value problems involving PDEs
35K65 Degenerate parabolic equations
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI


[1] Alt, H.W.; Luckhaus, S., Quasilinear elliptic-parabolic differential equations, Math. Z., 183, 311-341, (1983) · Zbl 0497.35049
[2] Aronson, D.G.; Grandall, M.G.; Peletier, L.A., Stabilization of solution of a degenerate nonlinear diffusion problem, Nonlinear anal., 6, 1001-1022, (1982) · Zbl 0518.35050
[3] Blanchard, D.; Francfort, G.A., Study of a doubly nonlinear heat equation with no growth assumptions of the parabolic term, SIAM J. math. anal., 19, 5, 1032-1056, (1988) · Zbl 0685.35052
[4] N. Dunford and T.T. Schwartz, Linear Operators I (Interscience Publishers, New York). · Zbl 0084.10402
[5] Esteban, J.R.; Vazguez, J.L., Homogeneous diffusion in \(R\) with power-like nonlinear diffusivity, Arch. rational mech. anal., 103, 39-80, (1988) · Zbl 0683.76073
[6] J. Filo and P. Mottoni, Global existence and decay of solution of the porous medium equation with nonlinear boundary conditions, to appear. · Zbl 0815.35058
[7] Gossez, J.P., Nonlinear boundary value problems for rapidly or slowly increasing coefficients, Trans. amer. math. soc., 190, 163-305, (1974) · Zbl 0239.35045
[8] Jager, W.; Kačur, J., Solution of porous medium type systems by linear approximation schemes, Numer. math., 60, 407-427, (1991) · Zbl 0744.65060
[9] Jager, W.; Kačur, J., Approximation of porous medium type systems by nondegenerate elliptic systems, Sfb 123, (1989), Heidelberg
[10] Kačur, J., On a solution of degenerate elliptic-parabolic systems in Orlicz-Sobolev spaces I, Math. Z., 203, 153-171, (1990) · Zbl 0659.35045
[11] Kačur, J., On a solution of degenerate elliptic-parabolic systems in Orlicz-Sobolev spaces II, Math. Z., 203, 569-579, (1990)
[12] Kačur, J.; Handlovičova, A.; Kačurova, M., Solution of nonlinear diffusion problems by linear approximation schemes, SIAM J. numer. anal., 30, 1703-1722, (1993) · Zbl 0792.65070
[13] Krasnoselskij, M.; Rutickij, J.V., Convex functions and Orlicz spaces, (1958), GITTL Moscow
[14] Kufner, A.; John, O.; Fučik, S., Functional spaces, (1977), Academia ČSAV Prague
[15] Magenes, E.; Nochetto, R.H.; Verdi, A., Energy error estimates for a linear scheme to approximate nonlinear parabolic problems, Math. model. numer. anal., 21, 4, 655-678, (1987) · Zbl 0635.65123
[16] Nochetto, R.H., Error estimates for multidimensional Stefan problems with general boundary conditions, (), Research Notes in Mathematics 120 · Zbl 0593.35094
[17] Nochetto, R.H., Error estimates for two-phase Stefan problems in several space variables, II: nonlinear flux conditions, Calcolo, 22, 501-534, (1985) · Zbl 0606.65085
[18] Tsutsumi, M., On solution of some doubly nonlinear degenerate parabolic equations with absorption, Math. anal. appl., 132, 1, 187-212, (1988) · Zbl 0681.35047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.